69 yo M with remote h/o CVA with residual aphasia and R–sided hemiparesis, BIBEMS from NH with concern for status epilepticus (SE). Per EMS, the patient began to have 3-4 episodes of generalized convulsive activity that began about 30 minutes PTA and refractory to both IV Ativan given by NH and IV Valium given by EMS.
The patient begins to seize shortly after arrival. You address ABC’s and give another dose of Ativan IVP and convulsions eventually stop after about 2 minutes, but you then note rhythmic eye movements, concerning for non-convulsive status.
What do you do next?
This is the most up-to-date Mount Sinai protocol for SE. Note that this newer version allows for a good deal of practice variation after benzodiazapines. Providers may now choose between fosphenytoin, valproate, keppra, and phenobarbital as second-line therapies.
Valproate is widely accepted as safe, effective therapy for focal and generalized epilepsies. It has increasingly become accepted as a second-line therapy for SE, even though no high quality RCT’s exist. A recent systematic review in 2014, found that on average valproate is effective at terminating SE (when preceded by benzos) in 70% of patients. It is also believed to be better tolerated than phenytoin.
So, next time you have a patient in SE, look up the protocol and consider valproate as second-line therapy.